Alert archive / Iowa / Tornado Warnings in 2018
Tornado Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 19, 2018, 3:40 PM CDT for Franklin County, Hardin County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 19, 2018, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WFUS53 KDMX 192040
TORDMX
IAC069-083-192115-
/O.NEW.KDMX.TO.W.0042.180719T2040Z-180719T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
340 PM CDT THU JUL 19 2018
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Hardin County in central Iowa...
Southern Franklin County in north central Iowa...
* Until 415 PM CDT.
* At 340 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Iowa Falls, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ackley around 405 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Geneva, Alden, Bradford, Popejoy, Iowa Falls Municipal Airport and
Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4246 9301 4245 9338 4261 9346 4272 9303
4263 9302 4247 9303 4247 9301
TIME...MOT...LOC 2040Z 254DEG 26KT 4252 9331
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Johnson1 follow-up statement
811
WWUS53 KDMX 192108
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
408 PM CDT THU JUL 19 2018
IAC069-083-192118-
/O.EXP.KDMX.TO.W.0042.000000T0000Z-180719T2115Z/
Hardin IA-Franklin IA-
408 PM CDT THU JUL 19 2018
...THE TORNADO WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN
COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.
LAT...LON 4246 9301 4245 9338 4261 9346 4272 9303
4263 9302 4247 9303 4247 9301
TIME...MOT...LOC 2108Z 254DEG 26KT 4257 9305
$$
JohnsonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:32 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 19, 3:32 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 332 PM CDT Thu Jul 19 2018 .SHORT TERM.../Tonight through Friday/ Issued at 326 PM CDT Thu Jul 19 2018 Short-wave disturbance moving through the upper Midwest has dragged a warm front across central Iowa this afternoon with surface low feature off to the northwest. Isentropic lift kept cloudy conditions ahead of the warm front, and a cumulus field has developed within the warm sector. The main concern this afternoon will be the potential for severe weather. ML CAPE in excess of 2000 J/kg accompanied with 0-6 km bulk shear of 40 knots can foster strong thunderstorms, especially in the eastern portion of the CWA. The limiting factor to severe potential this afternoon are weak lapse rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from reaching a great depth. The main threats with thunderstorms will be large hail and damaging winds. Overall shear environment could support an isolated tornado threat, conditional on available boundaries to ingest extra helicity. CAM solutions overall in decent agreement on the development of a few isolated supercells later this afternoon into the early evening hours across the eastern CWA. Thunderstorm and rain shower chances will continue overnight for the northern and central parts of the CWA as the cold front then sweeps through. Cold front will continue to sweep through as the short-wave disturbance lifts across the upper Midwest. Cyclonic flow keep conditions overcast on Friday after the frontal passage. Frontal passage will keep surface conditions stable on Friday. .LONG TERM.../Friday night through Thursday/ Issued at 326 PM CDT Thu Jul 19 2018 An unseasonably strong upper low will be moving east into the Great Lakes and Ohio Valley this weekend. The upper low appears to be cutoff by then as it slowly drifts south over the next several days. Meanwhile, the upper ridge will be centered over the southwest U.S. through the period. Another strong shortwave through is forecast to move into the upper midwest by the middle of next week. The long range models are in good agreement including the GFS/ECMWF and the GFSensemble for the overall weather pattern. For Iowa, a large area of surface high pressure will dominate the weather this weekend with slightly below normal temperatures and dry weather. The before mentioned shortwave trough early next week will be accompanied by another cold front which should be mainly dry. This front should reinforce the cooler than normal airmass. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1219 PM CDT Thu Jul 19 2018 Ceilings in northern Iowa are slowly lifting. The warm front continues to move north producing rain showers. Main concern will be thunderstorm development across northern and northeastern Iowa this afternoon. Gusty winds, hail, and heavy rain are the threats. Thunderstorms that move over terminals will result in IFR and possibly LIRF conditions this afternoon. After the cold front passes through, cyclonic flow will allow for stratus development toward this evening and overnight with IFR conditions likely at MCW and ALO. Conditions should remain MVFR to VFR across central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Krull LONG TERM...Johnson AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:40 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Thu Jul 19 2018 IAZ004-015-023-200945- Emmet-Palo Alto-Pocahontas- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Mainly non severe thunderstorms are expected today. Locally heavy rainfall is the main concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ024-200945- Humboldt- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional non-severe thunderstorm chances return Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075- 083>086-094>097-200945- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail, damaging thunderstorm winds and isolated tornadoes will be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur over northeast sections of the outlook area Friday and across the north Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair- Adams-Union-Taylor-Ringgold- 440 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal threat for severe thunderstorms today. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional non-severe thunderstorm chances will occur Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. REV
In the hours before
Local storm report, Jul 19, 3:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TORNADO 4 NNE BONDURANT 41.74N 93.44W
07/19/2018 POLK IA PUBLIC
SEVERAL REPORTS OF THIS TORNADO.
&&Local storm report, Jul 19, 3:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TORNADO 2 SE VALERIA 41.71N 93.29W
07/19/2018 JASPER IA TRAINED SPOTTER
WELL DEFINED CONE.
&&Local storm report, Jul 19, 3:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FUNNEL CLOUD 3 WSW STORY CITY 42.16N 93.64W
07/19/2018 STORY IA EMERGENCY MNGR
LOCATION APPROXIMATE. REPORTED WELL
NORTHEAST OF HIGHWAY 17 AND E18.
&&
ANSORGELocal storm report, Jul 19, 3:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TORNADO 4 NNE BONDURANT 41.75N 93.44W
07/19/2018 POLK IA TRAINED SPOTTER
METEOROLOGIST REPORTS MACHINE SHED DESTROYED
WITH PINE TREES/POWER LINES OVER THE ROAD
NEAR THIS LOCATION. TIME ESTIMATED.
&&
ANSORGELocal storm report, Jul 19, 3:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM FUNNEL CLOUD 2 E MAXWELL 41.89N 93.36W
07/19/2018 STORY IA PUBLIC
&&Local storm report, Jul 19, 3:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TORNADO 1 W STORY CITY 42.19N 93.61W
07/19/2018 STORY IA FIRE DEPT/RESCUE
BRIEF TORNADO JUST WEST OF STORY CITY.
LOCATION ESTIMATED.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:14 AM CDT | Special Weather Statement | DMX | Mahaska | 61 min |
| Jul 19, 12:17 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth | 58 min |
| Jul 19, 2:41 PM CDT | Special Weather Statement | DMX | Franklin, Hamilton, Hardin, Wright | 64 min |
| Jul 19, 2:50 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk | 25 min |
| Jul 19, 3:05 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Jul 19, 3:11 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
| Jul 19, 3:22 PM CDT | Tornado Warning | DMX | Marshall, Story | 38 min |
| Jul 19, 3:26 PM CDT | Tornado Warning | DMX | Hamilton, Hardin, Marshall, Story | 34 min |
| Jul 19, 3:37 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 23 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 51 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 36 min |
| Jul 19, 4:14 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
| Jul 19, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 24 min |
| Jul 19, 4:37 PM CDT | Tornado Warning | DMX | Marshall, Tama | 23 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 38 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Marshall, Poweshiek, Tama | 38 min |
| Jul 19, 5:12 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 18 min |
| Jul 19, 5:13 PM CDT | Tornado Warning | DMX | Davis, Mahaska, Wapello | 47 min |
| Jul 19, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 20 min |
Nearby
Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.